A 10 year old female had developed dermatomysitis at the age of 5 years. Her disease improved but she suffered severe side effects from steroid treatment during the two years following the diagnosis. She was then treated with methotrexate by mouth. She improved initially but deteriorated again even while the dose was being increased. A trial of intravenous methotrexate was offered but she developed methotrexate lung toxicity. Intravenous gammaglobulin proved ineffective. Following a test dose of cyclosporin A, the patient developed an upper respiratory infection and the family withdrew the patient from specific therapy. The patient was seen again for the first time three years later. By then she only had residual limited movement of the hands, had not walked for over a year and was stretcher bound. X-rays showed muscle atrophy, osteoporosis and extensive subcutaneous calcification. By then treatment options were very limited. Cydophosphamide might have been tried but there was no evidence of activity of the myositis.
|Original language||English (US)|
|Number of pages||5|
|Journal||Children's Hospital Quarterly|
|State||Published - Dec 1 1996|
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health